Iowa, 2021Drought in Iowa, June 1 to 30, 2021
June 1 to 30, 2021 · NWS FSD · 9 events in 9 counties and zones
Temperatures averaged 4 to 6 degrees above normal, and precipitation varied between 25 and 75 percent of normal across Northwest Iowa during June. This led to no improvement in drought status.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $3.1 million
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Temperatures averaged 4 to 6 degrees above normal, and precipitation varied between 25 and 75 percent of normal across Northwest Iowa during June. This led to no improvement in drought status.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 31, 9:37 PM CST, 2 hours 23 minutes earlier.
Area forecast discussion, May 31, 9:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1037 PM CDT Mon May 31 2021
.SHORT TERM...(This Evening through Tuesday)
Issued at 244 PM CDT Mon May 31 2021
As expected, current satellite is showing a cumulus field developing
along a boundary located roughly from Yankton to Spencer this
afternoon. Still looking at a few sprinkles possible across the
southeastern portion of the CWA this afternoon as a weak shortwave
slides over the area in the presence of weak instability. Do not
expected measurable rain at this point with soundings indicating a
lot of dry air that would have to be overcome. Any sprinkles will
come to an end toward sunset as daytime heating is lost, while the
aforementioned boundary washes out tonight.
Otherwise, a dome of surface high pressure will remain parked over
the region for tonight. Winds will again become light overnight, and
cannot completely rule out patchy fog, though most guidance is not
suggesting that at this point in time. If it were to occur, it
appears that portions of northwestern IA would have the greater risk
with dewpoint depressions lowest over that area. Temperatures
tonight will again be in the upper 40s to lower 50s.
Not much change for Tuesday with thermal profiles similar to today.
Highs will run in the upper 70s to lower 80s. Soundings would
indicate that winds will not be quite as gusty on Tuesday. While
mixing will be equivalent to today, boundary layer winds look
weaker.
.LONG TERM...(Tuesday Night through Monday)
Issued at 244 PM CDT Mon May 31 2021
Another upper level shortwave tracks over the region for Tuesday
night and Wednesday, though latest model guidance keeps our area
mainly dry. There are still some hints that there could be a few
sprinkles or a very light shower on Wednesday afternoon with daytime
heating/weak instability, but it would be insignificant at this
point with drier air again winning out.
The main story for the end of the week and into the weekend is
gradually warming temperatures and increasing dewpoints as an upper
level ridge builds over the region. There is strong support from
ensembles that much above normal temperatures will be the rule with
highs into the upper 80s to lower 90s for Thursday through next
Monday. With the strong ridge in place, precipitation will be
unlikely through the period.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1036 PM CDT Mon May 31 2021
Quiet overnight period with some very patchy shallow ground fog
possible in NW Iowa and NE Nebraska, but have left mention out of
the SUX TAF as confidence remains low. The light and variable winds
will become southerly/southwesterly by late morning, with mostly
clear skies expected throughout the day as a cumulus field will
likely develop. Areas near Huron could see a bit more cloud coverage
as some showers will likely pass by to the west and north in the
afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...APT
Hazardous weather outlook, May 31, 3:25 PM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
425 PM CDT Mon May 31 2021
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-012130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
425 PM CDT Mon May 31 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Much warmer weather is expected across the area Friday through
Sunday with highs in the upper 80s to lower 90s.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Buena Vista
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Crop damage
- $2,000
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought continued through June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Cherokee
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Cherokee forecast zone
- Crop damage
- $270,000
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Severe (D2) drought continued through June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Clay
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Clay forecast zone
- Crop damage
- $67,000
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought continued through June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Dickinson
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Dickinson forecast zone
- Crop damage
- $191,000
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought continued through June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Lyon
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Lyon forecast zone
- Crop damage
- $68,000
- Reported by
- Drought Monitor
- Coordinates
- 43.381, -96.210 (the zone’s center; the record gives no point)
Severe (D2) drought continued through June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, O'Brien
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- O'Brien forecast zone
- Crop damage
- $33,000
- Reported by
- Drought Monitor
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Severe (D2) drought continued through June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Osceola
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Osceola forecast zone
- Crop damage
- $68,000
- Reported by
- Drought Monitor
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Severe (D2) drought continued through June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Plymouth
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Plymouth forecast zone
- Crop damage
- $2.4 million
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Severe (D2) drought continued through June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Sioux
- When
- June 1, 12:00 AM CST to June 30, 11:59 PM CST
- Where
- Sioux forecast zone
- Crop damage
- $6,000
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Severe (D2) drought continued through June. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, June 1 to 30, 2021$17 million · 13 events
- Rip Current in Puerto Rico, June 1, 20211 death · 1 event
- Heat in Arizona, June 1, 20211 death · 1 event
- Drought in New Mexico, June 1 to 30, 202141 events
- Drought in North Dakota, June 1 to 30, 202136 events
- Drought in South Dakota, June 1 to 30, 202123 events
- Drought in Colorado, June 1 to 30, 202121 events
- Drought in California, June 1 to 30, 202121 events
- Drought in New Mexico, June 1 to 30, 202117 events
- Drought in Montana, June 1 to 30, 202115 events
- Drought in Arizona, June 1 to 30, 202114 events
- Heat in California, June 1 to 4, 202113 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962577, 962578, 962580, 962581, 962582, 962583, 962584, 962585, 962586.